Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Gogarten W.; Van Aken, H.; Moskopp, D.; Roos, N.; Schleef, J.; Marcus, M.; Meyer, J.
Journal of Neurosurgical Anesthesiology: April 1998
Article: PDF Only
Buy

Summary

A case of severe cerebral head injury in a child, chronically treated with cyclosporine A after orthotopic liver transplantation, is presented. The initial Glasgow Coma Scale score after the motor vehicle accident was 3, and computed tomography showed multiple sites of intracerebral bleeding, an epidural hematoma, and signs of perifocal edema. Although these lesions are normally associated with a poor outcome, the child recovered unexpectedly well. In brain injury, a lucid interval can be followed by secondary neurologic deterioration due to a loss of high-energy metabolites, a release of neurotransmitters, and an increase in intracellular Ca2+. These events finally led to cell damage in the penumbra of an ischemic infarction. Among other drugs, immunosuppressants such as cyclosporine A have been shown to exhibit neuroprotective properties in experimental models if given during this time interval of secondary neurologic deterioration. Although human data on these effects are still lacking, we conclude that neuroprotective actions of cyclosporine A may have been involved in the favorable outcome in this 14-year-old boy.

© Lippincott-Raven Publishers.